Tough to live with me

I have had a long run of feeling good but PTSD is still deep inside. I decided to try to lower my dose of antidepressants so I have slowly reduced my intake by 37.5 mgs per week for the past few weeks with doctors permission and monitoring. I have reached my goal of reducing my medicine to half the regular dose and for the most part, I have not had any major difficulty. I have suffered from headaches each morning but I have lived with daily headaches most of my life so they are manageable.

After reaching my goal, I thought I had done well but I did not take in account the delay of having the residual medicine in my blood stream.

A few days ago, I felt very good and energetic. Energetic is very unusual for me so I put it to good use by cleaning out my garage. During my garage cleaning, the people around me were getting very uncomfortable. They are not used to seeing me working so hard and did not know how to react to this.

I was like a bull in a china cabinet and I found that my emotions were very enhanced. My attention was not focused on how I was perceived by others as I normally would be. I was more interested in getting a long wanted chore done. During this time, I was accidentally hurting others feeling and by the time I finished the job, I had dug myself a pretty deep emotional hole with the people around me.

Like my high feelings of happiness and energy, I found my anger was just as intense. I was caught off guard when my loved ones did not respond well towards me. I did not understand that I had injured anyone during my whirl wind of activity. My anger came up fast and furious. I stopped short of name calling but only so. I felt very uncomfortable with my anger so I emotionally shutdown. I did not know how to deal with the sudden swing of emotions.

The next day after I talked with a few people about my behavior, I tried again but I was unable to keep my composure. So I shut down again and removed myself from the situation. Only after my second attempt talking about the last few days, did I realized that I might have been reacting to my drug reduction.

I think my reactions scared me. I grew up with people that raged towards me and I did not want to be like those people. I have been able to  control my anger over the years but in return I would get depressed. I am not sure which is better though. I do know that my anger in this situation is very out of proportion to the what has happened.

I am going to talk with my doctor today and see how I can find a solution to this. I know it is very difficult on the people around me. It is not acceptable for me to rage on anyone. It is against my internal value system. I am sure I just need more time for my body to adjust to my drug reaction. I will ask my doctor. Wish me well.

3 Replies

  • I certainly wish you well and can totally relate.  

    I, too, just cut my anti-depressant dose in half with my doctors permission a month ago.  The main reason was my anger.  My particular med can have anxiety, irritability and anger as side effects.  

    I've been on it for a while and noticed these side effects more so years into taking it.  Not sure if its a build up or just alteration in my body chemistry.  I had been remiss sometimes in not taking it as routinely (daily) as prescribed.  My fiance noticed I was snapping and raging on a dime over small things so I'm trying the half dose and trying to be more consistent with it.  I haven't noticed a dramatic difference but do feel a little more balanced and a little calmer.

    Like you said, it's a trade off.  My depression becomes physically paralyzing and this medicine really helped that but the trade off was more anxiety than I used to have.  I hate feeling like I can't control my anger and hate taking it out on others as well.  

    Just like you said, I try to temper it but usually I have to completely remove myself from interactions or situations and then people get upset and don't understand why I'm withdrawing. I try telling my coworker friends that I don't like who I've become and rather isolate than allow my anger to bubble over onto them.

    It's difficult.  It's difficult not knowing what is the medicine, side effects, depression, anxiety or just "me."  Then the inner self critic goes wild.

    Wishing you all the best!  You sound like a very kind, compassionate person which makes the struggle with anger all the more difficult when it comes to our self judgement.  Sounds like you're doing great at balancing and being objective with yourself while still being compassionate both to yourself and your loved ones while continuing to take responsibility with your doctors help.  Kudos to you!!!

  • I am glad that there are someone that can relate. I have pulled out of it. I have learned early how to disappear inside myself to protect myself. It has been some time that I have been there but it is very familiar. Usually, I go into a deep depression after one of these episodes but I do not think I have done that. I think that is a good thing. It is very difficult to self diagnose myself though. I think I am diagnosing myself pretty accurately but I have been told that my accuracy is variable. I am told this, usually, in a loving way though. ;)

  • sorry your in this struggle...hope your able to get things resolved soon

You may also like...